A three-dimensional asymptotic theory of laminated piezoelectric shells

Chih Ping Wu, Jyh Yeuan Lo, Jyh Ka Chao

Research output: Contribution to journalArticle

19 Citations (Scopus)


An asymptotic theory of doubly curved laminated piezoelectric shells is developed on the basis of three-dimensional (3D) linear piezoelectricity. The twenty-two basic equations of 3D piezoelectricity are firstly reduced to eight differential equations in terms of eight primary variables of elastic and electric fields. By means of nondimensionalization, asymptotic expansion and successive integration, we can obtain recurrent sets of governing equations for various order problems. The two-dimensional equations in the classical laminated piezoelectric shell theory (CST) are derived as a first-order approximation to the 3D piezoelectricity. Higher-order corrections as well as the first-order solution can be determined by treating the CST equations at multiple levels in a systematic and consistent way. Several benchmark solutions for various piezoelectric laminates are given to demonstrate the performance of the theory.

Original languageEnglish
Pages (from-to)119-137
Number of pages19
JournalComputers, Materials and Continua
Issue number2
Publication statusPublished - 2005 Jun 1

All Science Journal Classification (ASJC) codes

  • Biomaterials
  • Modelling and Simulation
  • Mechanics of Materials
  • Computer Science Applications
  • Electrical and Electronic Engineering

Fingerprint Dive into the research topics of 'A three-dimensional asymptotic theory of laminated piezoelectric shells'. Together they form a unique fingerprint.

  • Cite this